Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Diabetic. Have been taking benicar for high BP. Having side effect of muscle weakness and sugar elevation. Advise?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
I have been taking benicar 40 mg once a day for high blood pressure. Recently my pressure has been very high. My doctor precribed benicar hct 40/25mg, once a day. I llikewd up side effect and they refer to diabetes. I have diabetes, type 2. I am also being seen by a neurologist for muscle weakness. I have had serveral bllod tesst elminting weakness in the muscles themselves but that is another side effect. I'm afraid to start the benicar hct. What do you think? YYYY@YYYY
Posted Thu, 27 Jun 2013 in General Health
Answered by Dr. Robert Galamaga 52 minutes later
Hello and thank you for sending a question.

Your question is a very good one and I will work on providing you with some information and recommendations.

I have not seen significant side effects including significant elevation of blood sugar or weakness associated with this medication.

I suspect that during the research in the process of development of this medication the drug company may have noticed a slight increase in blood sugar among participants in clinical trials. In your case this can easily be evaluated by continued monitoring of your blood sugar. I do not suspect that this will be a significant side effect if you start taking this medication.

I believe the same is true regarding muscle weakness. I have not seen significant muscle weakness in this medication. I have not had to discontinue this medication in any patients who I have managed over the years.

The potential value of this medication is that it represents a combination of a standard diuretic with the medication which has been tested in the setting of elevated blood pressure and found to be well tolerated as well as effective.

Since you do have elevated blood pressure I would encourage you to try this medication for at least six weeks to evaluate your ability to tolerate the treatment. I suspect that you will be old to tolerate it fine.

Thank you again for sending your question. If you have any additional specific concerns please let me know.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor